Q: Treatment for Dysthymia & Soft Cycling?
I was diagnosed with bipolar II around a year ago. I experienced a mixed state
when I took Lexapro and later Zoloft. Previous the bipolar diagnosis, I'd been
diagnosed with Major Depressive Disorder, and I responded well to Paxil for a
year or so (with no mixed symptoms). Since the bipolar II diagnosis, I've had
SOME response to Lamictal 200mg, but have still experienced cyclothymia and
dysthymia in the past year.
Currently, I'm falling into my fall-winter state of depression, but I'm
wondering if I should just try to get through this and risk getting worse, or
add on an anti-depressant (Wellbutrin) and possibly develop mixed symptoms
again. My doctor and I tried Lithium at 600mg to augment the Lamictal, but my
cognitive and other side-effects were too much to take (it completely erased my
memory, and I developed akathesia).
Should I just be happy that I've had SOME relief, or attempt full relief with
another add-on and risk feeling worse?
Dear Katy --
Sounds like you and your doctor are being cautious and systematic: lamotrigine
alone; augment with lithium; now consider Wellbutrin as the antidepressant to
add. Here are some thoughts to add to that process.
First, the "fall-winter state of depression" invokes a seasonal component
that might be treatable either with conventional light therapy, or, my favorite
thing to try when the onset is in September and not in December, a "dawn
simulator". Though I've never seen this written up, I'm nurturing a hunch that
September onset of mood symptoms happens to patients whose body knows winter is
coming even when there are still plenty of photons around; and that perhaps the
trick here is not to supply yet more photons, as in a conventional light-box
therapy, but to try to trick your hypothalamus into thinking it's still June,
which is the function of the dawn simulator. (Funny; I just went off to search
"dawn simulator hypothalamus" for additional information for you, and found one
of my own
which does have some further links).
Secondly, the choice of Wellbutrin as opposed to the serotonergic crowd -- I
agree, if you add an antidepressant at all, that's the one I'd choose too. Watch
your sleep, and call your doctor if all of a sudden you can't fall asleep
normally or can't stay asleep.
Finally, what about some other approach to current symptoms instead of an
antidepressant? You could review the data on
and more recently the data on
omega-3 fatty acids
(e.g. fish oil capsules) which are starting to look pretty strong for an
antidepressant effect as well as a mood stabilizer effect.
Oh, one more "finally": there are ample data that exercise has the effect
you're probably looking for, with almost no risks, and almost entirely
beneficial side effects, to the point where if this was a pill, everyone would
want to take it. So why don't they? Here's my
"not the usual rant" about exercise,
including links to data comparing it to Zoloft!
Published November, 2003